Naprosyn, Anaprox, Anaprox DS

DRUG DESCRIPTION

Naproxen is a proprionic acid derivative related to the arylacetic acid group of nonsteroidal anti-inflammatory drugs.

The chemical names for naproxen and naproxen sodium are (S)-6-methoxy-a-methyl-2-naphthaleneacetic acid and (S)-6-methoxy-?-methyl-2-naphthaleneacetic acid, sodium salt, respectively. Naproxen and naproxen sodium have the following structures, respectively:

Naprosyn (Naproxen) structural formula illustration
naproxen (R=-COOH) C14H14O3 mol wt 230.26
naproxen sodium (R=-COONa) C14H13NaO3 mol wt 252.23

Naproxen has a molecular weight of 230.26 and a molecular formula of C14H14O3. Naproxen sodium has a molecular weight of 252.23 and a molecular formula of C14H13NaO3.

Naproxen is an odorless, white to off-white crystalline substance. It is lipid-soluble, practically insoluble in water at low pH and freely soluble in water at high pH. The octanol/water partition coefficient of naproxen at pH 7.4 is 1.6 to 1.8. Naproxen sodium is a white to creamy white, crystalline solid, freely soluble in water at neutral pH.

NAPROSYN (naproxen tablets) is available as yellow tablets containing 250 mg of naproxen, pink tablets containing 375 mg of naproxen and yellow tablets containing 500 mg of naproxen for oral administration. The inactive ingredients are croscarmellose sodium, iron oxides, povidone and magnesium stearate.

EC-NAPROSYN (naproxen delayed-release tablets) is available as enteric-coated white tablets containing 375 mg of naproxen and 500 mg of naproxen for oral administration. The inactive ingredients are croscarmellose sodium, povidone and magnesium stearate. The enteric coating dispersion contains methacrylic acid copolymer, talc, triethyl citrate, sodium hydroxide and purified water. The dissolution of this enteric-coated naproxen tablet is pH dependent with rapid dissolution above pH 6. There is no dissolution below pH4.

ANAPROX (naproxen sodium tablets) is available as blue tablets containing 275 mg of naproxen sodium and ANAPROX DS (naproxen sodium tablets) is available as dark blue tablets containing 550 mg of naproxen sodium for oral administration. The inactive ingredients are magnesium stearate, microcrystalline cellulose, povidone and talc. The coating suspension for the ANAPROX 275 mg tablet may contain hydroxypropyl methylcellulose 2910, Opaspray K-1-4210A, polyethylene glycol 8000 or Opadry YS-1-4215. The coating suspension for the ANAPROX DS 550 mg tablet may contain hydroxypropyl methylcellulose 2910, Opaspray K-1-4227, polyethylene glycol 8000 or Opadry YS-1-4216.

NAPROSYN (naproxen suspension) is available as a light orange-colored opaque oral suspension containing 125 mg/5 mL of naproxen in a vehicle containing, sucrose, magnesium aluminum silicate, sorbitol solution and sodium chloride (30 mg/5 mL, 1.5 mEq), methylparaben, fumaric acid, FD&C Yellow No. 6, imitation pineapple flavor, imitation orange flavor and purified water. The pH of the suspension ranges from 2.2 to 3.7.

What are the possible side effects of naproxen?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop taking naproxen and seek medical attention or call your doctor at once if you have any of these serious side effects:

  • chest pain, weakness, shortness of breath, slurred speech, problems with vision or balance;
  • black, bloody, or tarry stools;
  • coughing up blood or vomit that looks like coffee grounds;
  • swelling or rapid weight gain;
  • ...

Read All Potential Side Effects and See Pictures of Naprosyn, Anaprox, Anaprox DS

What are the precautions when taking naproxen (Naprosyn, Anaprox, Anaprox DS)?

Before taking naproxen, tell your doctor or pharmacist if you are allergic to it; or to aspirin or other NSAIDs (such as ibuprofen, celecoxib); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before taking this medication, tell your doctor or pharmacist your medical history, especially of: asthma (including a history of worsening breathing after taking aspirin or other NSAIDs), blood disorders (such as anemia, bleeding/clotting problems), growths in the nose (nasal polyps), heart disease (such as congestive heart failure, previous heart attack), high blood pressure, kidney disease, liver disease, severe loss of body water (dehydration), stroke,...

Read All Potential Precautions of Naprosyn, Anaprox, Anaprox DS


Naprosyn, Anaprox, Anaprox DS Consumer (continued)

SIDE EFFECTS: See also Warning section.

Upset stomach, nausea, heartburn, headache, drowsiness, or dizziness may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.

Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

Tell your doctor right away if you have any serious side effects, including: easy bruising/bleeding, difficult/painful swallowing, hearing changes (such as ringing in the ears), mental/mood changes, swelling of the ankles/feet/hands, sudden/unexplained weight gain, change in the amount of urine, unexplained stiff neck, vision changes.

This drug may rarely cause serious (possibly fatal) liver disease. Get medical help right away if you have any symptoms of liver damage, including: dark urine, persistent nausea/vomiting/loss of appetite, stomach/abdominal pain, yellowing eyes/skin.

A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

In the US -

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.

PRECAUTIONS: Before taking naproxen, tell your doctor or pharmacist if you are allergic to it; or to aspirin or other NSAIDs (such as ibuprofen, celecoxib); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before taking this medication, tell your doctor or pharmacist your medical history, especially of: asthma (including a history of worsening breathing after taking aspirin or other NSAIDs), blood disorders (such as anemia, bleeding/clotting problems), growths in the nose (nasal polyps), heart disease (such as congestive heart failure, previous heart attack), high blood pressure, kidney disease, liver disease, severe loss of body water (dehydration), stroke, throat/stomach/intestinal problems (such as bleeding, heartburn, ulcers).

This drug may make you dizzy or drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely.

This medicine may cause stomach bleeding. Daily use of alcohol and tobacco, especially when combined with this medicine, may increase your risk for stomach bleeding. Limit alcohol and stop smoking. Consult your doctor or pharmacist for more information.

This medication may make you more sensitive to the sun. Avoid prolonged sun exposure, tanning booths, and sunlamps. Use a sunscreen and wear protective clothing when outdoors.

Some naproxen products contain salt (sodium). Tell your doctor if you are on a salt-restricted diet.

Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).

Older adults may be more sensitive to the side effects of this drug, especially stomach/intestinal bleeding.

During the first 6 months of pregnancy, this medication should be used only when clearly needed. It is not recommended for use during the last 3 months of pregnancy due to possible harm to the unborn baby and interference with normal labor/delivery. Discuss the risks and benefits with your doctor.

This drug passes into breast milk and may have undesirable effects on a nursing infant. Consult your doctor before breast-feeding.


Naprosyn, Anaprox, Anaprox DS Patient Information Including Side Effects

Brand Names: Aleve, Aleve Caplet, Aleve Easy Open Arthritis, Aleve Gelcap, Anaprox, Anaprox-DS, Comfort Pac with Naproxen, EC-Naprosyn, Leader Naproxen Sodium, Midol Extended Relief, Naprelan '375', Naprelan '500', Naprelan '750', Naprosyn

Generic Name: naproxen (Pronunciation: na PROX en)

  • What is naproxen (Naprosyn, Anaprox, Anaprox DS)?
  • What are the possible side effects of naproxen?
  • What is the most important information I should know about naproxen?
  • What should I discuss with my healthcare provider before taking naproxen?
  • How should I take naproxen?
  • What happens if I miss a dose?
  • What happens if I overdose?
  • What should I avoid while taking naproxen?
  • What other drugs will affect naproxen?
  • Where can I get more information?

What is naproxen (Naprosyn, Anaprox, Anaprox DS)?

Naproxen is in a group of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). Naproxen works by reducing hormones that cause inflammation and pain in the body.

Naproxen is used to treat pain or inflammation caused by conditions such as arthritis, ankylosing spondylitis, tendinitis, bursitis, gout, or menstrual cramps.

Naproxen may also be used for other purposes not listed in this medication guide.

What are the possible side effects of naproxen?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop taking naproxen and seek medical attention or call your doctor at once if you have any of these serious side effects:

  • chest pain, weakness, shortness of breath, slurred speech, problems with vision or balance;
  • black, bloody, or tarry stools;
  • coughing up blood or vomit that looks like coffee grounds;
  • swelling or rapid weight gain;
  • urinating less than usual or not at all;
  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
  • fever, sore throat, and headache with a severe blistering, peeling, and red skin rash;
  • bruising, severe tingling, numbness, pain, muscle weakness; or
  • fever, headache, neck stiffness, chills, increased sensitivity to light, purple spots on the skin, and/or seizure (convulsions).

Less serious side effects may include:

  • upset stomach, mild heartburn or stomach pain, diarrhea, constipation;
  • bloating, gas;
  • dizziness, headache, nervousness;
  • skin itching or rash;
  • blurred vision; or
  • ringing in your ears.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What is the most important information I should know about naproxen?

This medicine can increase your risk of life-threatening heart or circulation problems, including heart attack or stroke. This risk will increase the longer you use naproxen. Do not use this medicine just before or after having heart bypass surgery (also called coronary artery bypass graft, or CABG).

Seek emergency medical help if you have symptoms of heart or circulation problems, such as chest pain, weakness, shortness of breath, slurred speech, or problems with vision or balance.

This medicine can also increase your risk of serious effects on the stomach or intestines, including bleeding or perforation (forming of a hole). These conditions can be fatal and gastrointestinal effects can occur without warning at any time while you are taking naproxen. Older adults may have an even greater risk of these serious gastrointestinal side effects.

Call your doctor at once if you have symptoms of bleeding in your stomach or intestines. This includes black, bloody, or tarry stools, or coughing up blood or vomit that looks like coffee grounds.

Do not use any other over-the-counter cold, allergy, or pain medication without first asking your doctor or pharmacist. Many medicines available over the counter contain aspirin or other medicines similar to naproxen (such as ibuprofen or ketoprofen). If you take certain products together you may accidentally take too much of this type of medication. Read the label of any other medicine you are using to see if it contains aspirin, ibuprofen, or ketoprofen.

Do not drink alcohol while taking naproxen. Alcohol can increase the risk of stomach bleeding caused by naproxen.

Avoid prolonged exposure to sunlight. Naproxen can make your skin more sensitive to sunlight, and a sunburn may result.

Related Drug Centers
  • Naprosyn


Related Drugs Index: